Thunderstorm Wind, Audubon
- When
- July 27, 9:35 AM CST
- Where
- Audubon County, Audubon
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Trained Spotter
- Coordinates
- 41.720, -94.930
A few large branches were down in town.
Another morning and early afternoon MCS rolled through Iowa, producing heavy rainfall, a couple of wind damage reports, and a handfull of flash flood reports. Flash flooding reports were restricted to southern Iowa, while the heavy rain ranged from as far north and west as Webster County and down to Appanoose.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
Another morning and early afternoon MCS rolled through Iowa, producing heavy rainfall, a couple of wind damage reports, and a handfull of flash flood reports. Flash flooding reports were restricted to southern Iowa, while the heavy rain ranged from as far north and west as Webster County and down to Appanoose. Heavy rainfall totals were generally around 2 inches, but included a 4 inch report from Prairie City in Jasper County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jul 27, 5:47 AM CST, 3 hours 48 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 647 AM CDT MON JUL 27 2015 .UPDATE... ISSUED AT 629 AM CDT MON JUL 27 2015 SINCE THE ISSUANCE OF THE MORNING FORECAST THE LATEST MESOANALYSIS SHOWED THE INSTABILITY AXIS THAT WAS OVER THE MISSOURI VALLEY HAS BECOME ORIENTED MORE NW/SE IN THE SOUTHWEST PORTION OF THE CWA. WITH SUNRISE THERE WAS ENOUGH INSTABILITY ALONG THE GRADIENT FOR ISOLATED STORMS TO DEVELOP. THEY ARE DRIFTING EAST/NORTHEAST AND AS THEY MOVE INTO A LESS FAVORABLE ENVIRONMENT THEY WILL DIMINISH. STORMS SHOULD BE NORTH OF DES MOINES BUT THERE IS AT LEAST A COUPLE OF HI-RES MODELS THAT WANT TO DEVELOP SOME STORMS IN A CORRIDOR FROM DSM TO FOD SO SLIGHT CHANCE POPS WERE ADDED TO ROUGHLY THAT CORRIDOR THROUGH MID MORNING AND THAT SHOULD BE MORE THAN GENEROUS BASED ON CURRENT RADAR TRENDS...WHICH SHOW STORMS FALLING APART AT THIS TIME. && .SHORT TERM /TODAY/... ISSUED AT 341 AM CDT MON JUL 27 2015 ONCE AGAIN SHORT TERM MODELS ARE NOT VERY GOOD MAKING THE FORECAST FOR TODAY DIFFICULT. THERE IS A FAIR AMOUNT OF INSTABILITY TODAY BUT LITTLE TO WEAK FORCING AND NO BOUNDARIES AROUND SO THERE REALLY ISN'T ANYTHING FOR A FOCUS TO GET CONVECTION GOING YET THE MODELS ARE FORECASTING CONVECTION TO BE ALREADY ONGOING ACROSS CENTRAL IOWA THEN WEAKEN IT THROUGH MORNING. WITH THE POOR INITIALIZATION POPS WILL BE IN ERROR AS WILL CLOUD COVER AND TEMPS. PRESENTLY THE INSTABILITY AXIS LIES FROM NW MO ACROSS EASTERN NEBRASKA INTO SE SOUTH DAKOTA. THE LOW LEVEL JET IS A LITTLE FURTHER WEST AND GOES FROM SOUTH EVENTUALLY POINTING INTO THE INSTABILITY AXIS HOWEVER...CONVECTION THAT WAS ONGOING IN THAT AREA HAS WANED OVERNIGHT. SOME REDEVELOPMENT IS NOTED IN NE NEBRASKA BUT WILL LIKELY FOLLOW THAT INSTABILITY AXIS AND SHOULD REMAIN WEST OF THE FORECAST AREA THIS MORNING. FOR THIS AFTERNOON...A TROUGH WILL PUSH ACROSS THE NORTHERN PLAINS AN A SHORTWAVE WILL EJECT OUT OF THE BASE OF THIS TROUGH AND RIDE UP THE BACKSIDE OF THE HIGH IN PLACE OVER THE UPPER MIDWEST. THIS WILL BE WHEN OUR PRECIP CHANCES WILL INCREASE BUT WILL NOT LIKELY OCCUR UNTIL LATE AFTERNOON OR MORE LIKELY IN THE EVENING. THERE SHOULD BE A FAIR AMOUNT OF MID/HIGH LEVEL CLOUD COVER THROUGH THE DAY MAKING FOR AT LEAST PARTLY SUNNY SKIES WHICH SHOULD HOLD TEMPS BACK A BIT BUT EVEN WITH CLOUD COVER TEMPS SHOULD EASILY MAKE IT INTO THE MID TO UPPER 80S AND WITH 70+ DEWPOINTS...IT WILL BE A MUGGY DAY TODAY. AFTER RUNNING MY APPARENT TEMPS THERE APPEARS TO BE A COUPLE HOUR WINDOW IN THE AFTERNOON WITH HEAT INDICES AROUND 100 BUT EVERYWHERE ELSE ACROSS THE FORECAST AREA IS WELL BELOW 100. AT THIS POINT A HEAT ADVISORY IS NOT ANTICIPATED FOR TODAY BECAUSE I MAY BE A LITTLE OVER ZEALOUS ON TEMPS ACROSS THE SOUTHWEST. WE WILL MONITOR THIS AREA TO SEE IF CLOUD COVER BREAKS MORE THAN EXPECTED. .LONG TERM /TONIGHT THROUGH SATURDAY/... ISSUED AT 341 AM CDT MON JUL 27 2015 PRIMARY FORECAST CONCERN IN THE LONG TERM PERIOD REMAINS THE UPPER LEVEL CYCLONE SWINGING FROM THE NORTHERN ROCKIES UP INTO SOUTHERN CANADA BETWEEN TONIGHT AND TUESDAY NIGHT...AND THE ATTENDANT SURFACE COOL FRONT SET TO MOVE ACROSS OUR FORECAST AREA LATE TUESDAY/TUESDAY NIGHT. TONIGHT A BROAD AREA OF ASCENT ON THE LEADING FLANK OF THIS SYSTEM WILL OVERSPREAD MOIST AND UNSTABLE AIR ACROSS THE HIGH PLAINS...GENERATING AREAS OF THUNDERSTORMS PRIMARILY ACROSS THE DAKOTAS AND MINNESOTA. FURTHER SOUTHEAST ACROSS MUCH OF IOWA WE WILL BE FURTHER DISPLACED FROM THE UPPER LEVEL SYSTEM AND A RELATIVE LACK OF FORCING AND SURFACE FOCI FOR CONVECTION SHOULD LIMIT THUNDERSTORM CHANCES...EXCEPT IN OUR NORTHWEST AND NORTH WHERE WE ARE LIKELY TO BE GRAZED BY THE SOUTHERN PERIPHERY OF THE AREAS OF THUNDERSTORMS SLIDING UP INTO MINNESOTA. OF GREATER CONCERN IS THE EXTENT TO WHICH LATE NIGHT STORMS AND CONVECTIVE DEBRIS MAY INFLUENCE THE FORECAST FOR TUESDAY. AS TUESDAY DAWNS THE AFOREMENTIONED SURFACE FRONT WILL STILL BE DRAPED DOWN EASTERN SOUTH DAKOTA AND NEBRASKA...AND WILL BE RELATIVELY SLOW TO ADVANCE DURING THE DAY DUE TO THE UPPER LEVEL SYSTEM DEPARTING NORTHEASTWARD INTO CANADA. THERE IS CONSIDERABLE UNCERTAINTY REGARDING THE DEGREE TO WHICH EARLY MORNING CONVECTION ACROSS OUR AREA MAY BE ABLE TO MAINTAIN ITSELF THROUGH THE DAY...AND TO WHAT SOUTHWARD EXTENT IT MAY EXIST...WHICH WILL HAVE SIGNIFICANT EFFECTS ON DAYTIME HEATING AND DESTABILIZATION. HAVE NUDGED HIGH TEMPERATURES DOWN JUST A BIT...MAINLY ACROSS THE NORTHWEST HALF...BUT AM HESITANT TO TAKE THEM LOWER AS CONDITIONS WILL BE RIPE FOR A VERY HOT AND HUMID DAY IF CONVECTIVE DEBRIS DOES NOT MATERIALIZE ACROSS OUR SOUTHERN AND EASTERN COUNTIES. FORECAST HEAT INDEX VALUES STILL PEAK AT AROUND 105 DEGREES IN THESE AREAS...BUT ANY CONSIDERATION OF A HEADLINE WILL NEED TO WAIT UNTIL CONFIDENCE INCREASES. AT ANY RATE...BY PEAK HEATING TIME TUESDAY EVENING THE FRONTAL BOUNDARY SHOULD BE LOCATED SOMEWHERE ACROSS OUR NORTHWEST AND IT IS EXPECTED THAT THUNDERSTORMS WILL DEVELOP RAPIDLY JUST AHEAD OF THE BOUNDARY...LIKELY ACROSS CENTRAL/EASTERN/NORTHEASTERN IOWA. ANY STORMS THAT DEVELOP IN THIS ENVIRONMENT WILL BE CAPABLE OF PRODUCING SEVERE WEATHER...AGAIN CONTINGENT ON ANY DAYTIME STORMS ALLOWING DESTABILIZATION TO OCCUR...AND THIS THREAT IS WELL OUTLINED BY SPC. THE STORMS WILL ALSO ACT TO ACCELERATE THE SOUTHEASTWARD MOVEMENT OF THE FRONTAL BOUNDARY WHICH WILL CLEAR OUT AREA BY AROUND SUNRISE WEDNESDAY AND SUBSEQUENTLY MOVE SOUTHWARD ACROSS MISSOURI. THEREFORE HAVE MAINTAINED LIKELY POPS AHEAD OF THE EXPECTED BOUNDARY LOCATION TUESDAY EVENING...BUT CLEARED THEM OUT RAPIDLY TO THE SOUTHEAST AFTER MIDNIGHT. FROM WEDNESDAY THROUGH THE REMAINDER OF THE FORECAST IOWA WILL LIE BENEATH NORTHWESTERLY FLOW ALOFT...ALLOWING FOR INITIALLY COOL AND DRY CONDITIONS WEDNESDAY INTO THURSDAY BUT THEN VARIABLE TEMPERATURES AND INTERMITTENT THUNDERSTORM CHANCES BY THE END OF THE WEEK AS GRADUAL AIRMASS MODIFICATION AND DESTABILIZATION OCCUR AND A SERIES OF SUBTLE SHORTWAVES MOVE THROUGH THE FLOW. CHANCE POPS REMAIN IN THE FORECAST FOR THE WEEKEND...BUT IT WILL BE DIFFICULT TO PIN DOWN TIMING/LOCATION/EFFECTS OF ANY STORMS DURING THIS TIME UNTIL AROUND THE MIDDLE OF THE WEEK OR LATER GIVEN THE DIFFICULTY OF PROGNOSTIC MODELS IN PREDICTING SUCH SUBTLE IMPULSES MOVING QUICKLY THROUGH NORTHWEST FLOW. && .AVIATION...27/12Z ISSUED AT 644 AM CDT MON JUL 27 2015 PATCHY FOG THIS MORNING DROPPING SOME VSBYS TO AROUND 1SM BUT SHOULD QUICKLY BURN OFF AS THE SUN RISES. A LINE OF STORMS HAS DEVELOPED ALONG AN INSTABILITY AXIS IN SW IA AND ARE MOVING SLOWLY NE AND DIMINISHING AS THEY MOVE AWAY FROM THE BETTER INSTABILITY. THEY MAY HOLD TOGETHER TO AFFECT KFOD AND MAY BE INVOF KDSM AND KMCW. AFTER 15Z PRECIP CHANCES SHOULD BE ALL BUT DIMINISHED UNTIL LATER TONIGHT WHEN AN UPPER LEVEL FEATURE COMES ACROSS. I DO EXPECT VFR WITH LCL MVFR CIGS TODAY. SFC FLOW WILL BE SOUTHERLY AROUND 10KTS. && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...FAB SHORT TERM...FAB LONG TERM...LEE AVIATION...FAB
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 630 AM CDT MON JUL 27 2015 IAZ004>007-015>017-023>028-033>039-044>048-057>059-070-071-081- 092-281130- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-AUDUBON-GUTHRIE-DALLAS-CASS-ADAIR-ADAMS-TAYLOR- 630 AM CDT MON JUL 27 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT ISOLATED NON-SEVERE THUNDERSTORMS ARE POSSIBLE THIS MORNING. SCATTERED THUNDERSTORMS ARE EXPECTED TONIGHT...MAINLY NORTH OF HIGHWAY 20 AFTER MIDNIGHT. A FEW STORMS COULD BE SEVERE WITH STRONG WINDS THE PRIMARY THREAT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORMS WILL BE LIKELY BY TUESDAY AFTERNOON AND EVENING. THERE IS A SLIGHT RISK OF SEVERE WEATHER WITH STRONG WINDS AND LARGE HAIL THE PRIMARY THREATS. THE STORMS WILL CLEAR OUT BY AROUND MIDNIGHT TUESDAY NIGHT. THUNDERSTORMS WILL RETURN TO THE FORECAST ON SATURDAY AND SUNDAY. THE SEVERE WEATHER POTENTIAL IS UNCERTAIN AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED AROUND TUESDAY EVENING. IAZ049-050-060>062-072>075-082>086-093>097-281130- MARSHALL-TAMA-POLK-JASPER-POWESHIEK-MADISON-WARREN-MARION-MAHASKA- UNION-CLARKE-LUCAS-MONROE-WAPELLO-RINGGOLD-DECATUR-WAYNE- APPANOOSE-DAVIS- 630 AM CDT MON JUL 27 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY HEAT INDEX VALUES WILL PEAK BETWEEN 100 AND 105 DEGREES ON TUESDAY AFTERNOON. THUNDERSTORMS WILL BE LIKELY BY TUESDAY AFTERNOON AND EVENING. THERE IS A SLIGHT RISK OF SEVERE WEATHER WITH STRONG WINDS AND LARGE HAIL THE PRIMARY THREATS. THE STORMS WILL CLEAR OUT BY LATE TUESDAY NIGHT. THUNDERSTORMS WILL RETURN TO THE FORECAST ON SATURDAY AND SUNDAY. THE SEVERE WEATHER POTENTIAL IS UNCERTAIN AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED AROUND TUESDAY EVENING. FAB
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
845 AM CDT MON JUL 27 2015
IAZ033-044-045-271415-
CARROLL IA-CRAWFORD IA-SAC IA-
845 AM CDT MON JUL 27 2015
...STRONG THUNDERSTORM CAPABLE OF SMALL HAIL AND HEAVY RAINFALL...
AT 844 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES NORTHWEST OF DENISON...MOVING NORTHEAST AT 45 MPH.
DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
DENISON...ODEBOLT...SCHLESWIG...WALL LAKE...ARCADIA...BREDA...VAIL...
WESTSIDE...KIRON...DELOIT...RICKETTS...WALL LAKE MUNICIPAL AIRPORT
AND BLACKHAWK LAKE STATE PARK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 4221 9550 4221 9532 4233 9532 4242 9519
4211 9486 4199 9548 4215 9559
TIME...MOT...LOC 1344Z 244DEG 37KT 4211 9542
AWBSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 946 AM CDT MON JUL 27 2015 IAZ044-271700- CRAWFORD- INCLUDING THE CITY OF...DENISON 946 AM CDT MON JUL 27 2015 ...HEAVY RAINFALL MAY LEAD TO LOCALIZED FLOODING... MULTIPLE THUNDERSTORMS WILL TRACK ACROSS THE AREA THROUGH THE EARLY MORNING HOURS. THUNDERSTORMS MAY PRODUCE HEAVY RAINFALL...WITH 1.5 TO 2 INCHES OR MORE POSSIBLE. PROLONGED HEAVY RAINFALL MAY LEAD TO LOCALIZED FLOODING...ESPECIALLY IN LOW LYING AND URBAN AREAS. USE CAUTION IF TRAVELING. NEVER ATTEMPT TO CROSS FLOODED ROADWAYS...TURN AROUND DONT DROWN. AWB
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1015 AM CDT MON JUL 27 2015
IAZ044-045-057-058-271600-
GUTHRIE IA-AUDUBON IA-CARROLL IA-CRAWFORD IA-
1015 AM CDT MON JUL 27 2015
...STRONG THUNDERSTORM CAPABLE OF HAIL AND HEAVY RAIN...
AT 1014 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR MANNING...OR 11 MILES NORTHWEST OF AUDUBON...MOVING NORTHEAST AT
25 MPH.
NICKEL SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
MANNING...TEMPLETON...DEDHAM...HALBUR...WILLEY...GRAY...ASPINWALL AND
MANNING MUNICIPAL AIRPORT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 4195 9518 4209 9492 4179 9462 4172 9509
4186 9509 4187 9515
TIME...MOT...LOC 1514Z 241DEG 20KT 4188 9502
AWBThe Des Moines radar (KDMX), 100 km away, was scanning. The volume nearest the first event began at 15:33 UTC.
11 heavy rain, 4 flash flood, 3 thunderstorm wind. Local standard time, as filed.
A few large branches were down in town.
Trained spotter reported heavy rainfall total of 1.91 inches.
Trained spotter reported heavy rainfall total of 2.04 inches.
Public reported heavy rainfall total of 2.05 inches.
Trained spotter reported heavy rainfall total of 2.30 inches.
NWS Employee reported a 6 inch tree branch down on office property.
Trained spotter reported heavy rainfall of 1.63 inches.
Public reported heavy rainfall of 1.70 inches that fell over a 3 hour period.
Trained spotter reported heavy rainfall total of 2.10 inches.
Trained spotter reported heavy rainfall of 4.00 inches.
Trained spotter reported heavy rainfall of 1.25 inches between 2 and 3 pm.
Trained spotter reported heavy rainfall of 1.80 inches, which fell in approximately 45 minutes.
Creston ASOS reported a 61 mph wind gust associated with the storms.
Trained spotter reported heavy rainfall of 2.75 inches that fell over a 45 minute span in Centerville.
Law Enforcement reported water over the road at 2 locations along Highway 2, between 265th Ave and 296th Ave. Water was flooding the underpass at Highway 2 and 296th Ave.
Law Enforcement reported numerous county roads washed out throughout the county.
Law Enforcement reported a partially washed out gravel road on 100th just north of Timber Road north of J22.
Law Enforcement reported some roads flooded with water over them in the southwest portion of the county.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2015Every state in 2015This day in weather historyWarnings in Iowa, July 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 592767, 585657, 585658, 585659, 585660, 585642, 585656, 585647, 585662, 585649, 585644, 585646, 585643, 585655, 585651, 585653, 593789, 593742.